The inducibility of graphs

Nicholas Pippenger, Martin Charles Golumbic

Research output: Contribution to journalArticlepeer-review


We investigate the maximum number of ways in which a k-vertex graph G can appear as an induced subgraph of an n-vertex graph, for n ≥ k. When this number is expressed as a fraction of all k-vertex induced subgraphs, it tends to a definite limit as n → ∞. This limit, which we call the inducibility of G, is an effectively computable invariant of G. We examine the elementary properties of this invariant: its relationship to various operations on graphs, its maximum and minimum values, and its value for some particular graphs.

Original languageEnglish
Pages (from-to)189-203
Number of pages15
JournalJournal of Combinatorial Theory. Series B
Issue number3
StatePublished - Dec 1975
Externally publishedYes

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics
  • Computational Theory and Mathematics


Dive into the research topics of 'The inducibility of graphs'. Together they form a unique fingerprint.

Cite this